Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 1, NWS Amarillo, TX

April 2, 1997Hutchinson County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 2, 1997, 2:24 PM CST for Hutchinson County, Texas. It was in force for 66 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 2, 1997, 2:24 PM CST (20:24 UTC)
Expired
Apr 2, 1997, 3:30 PM CST
In force
66 min
Issued by
NWS Amarillo, TX
Area
Whole counties

County Hutchinson County, TX

What was reported inside it

TimeReportWhereRemark
Apr 2, 2:45 PM CSTHail 0.75Borger, TXCovering Highway 1059 for 2 miles.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
427 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

184 
WUUS1 KAMA 022027 RRA
SVRAMA
TXC233-022130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
224 PM CST WED APR 2 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM CST
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...SOUTHEASTERN HUTCHINSON COUNTY
 
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
ON THE EAST SIDE OF BORGER AT 225 PM MOVING NORTHEAST AT 25 MPH.
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS.  IF
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 2, 11:12 AM CST, 3 hours 12 minutes earlier.

Area forecast discussion, Apr 2, 11:12 AM CST, 3 hours 12 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1105 AM CST WED APR 2 1997

WL ISSUE UPDT TO ACCOUNT FOR FROPA INTO NWRN SXNS.  PRES RISES OCRG
OVR ERN CO/WRN KS ALSO SUPPORTED BY INCRG NLY WNDS INDCD IN LOWER
LVLS OF GDA PROFILER.  DRYLN SEEN ONLY SLGTLY AHD OF CDFNT...SO AREA
OF BEST CNVGNC FAIRLY LOCALIZED.  WL ADJUST 1ST AND 2ND PD TEMPS/POPS/
WNDS ACCORDINGLY.  03

.AMA...
TX...NONE.
OK...NONE.

COCKRELL/GOEHRING

In the hours before

Special weather statement, Apr 2, 1:01 PM CST, 1 hour 23 minutes before
OKZ001>003-TXZ001>020-030600-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
101 PM CST WED APR 2 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH TONIGHT.

MOISTURE BEING BROUGHT NORTH FROM THE GULF OF MEXICO COMBINED WITH
AN UPPER LEVEL DISTURBANCE WILL KEEP THE THREAT OF THUNDERSTORMS
GOING THROUGH TONIGHT.  A STATIONARY FRONT ACROSS THE NORTHWEST HALF
OF THE PANHANDLES WILL HELP TO FOCUS THE THUNDERSTORM ACTIVITY.
DAYTIME HEATING ACROSS THE SOUTHEAST HALF OF THE PANHANDLES WILL
ALSO HELP FUEL THE THUNDERSTORMS THERE.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
DOWNBURST WINDS AS COLD AIR ALOFT MOVES OVER.  HEAVY RAINS WHICH
COULD CAUSE FLOODING ARE ALSO POSSIBLE FROM THESE THUNDERSTORMS.
THE STATIONARY FRONT WILL BE PARALLEL TO THE UPPER LEVEL FLOW...SO
THUNDERSTORMS WILL HAVE A CHANCE TO REDEVELOP AND MOVE OVER THE SAME
AREAS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.

GOEHRING
Special weather statement, Apr 2, 1:03 PM CST, 1 hour 21 minutes before
OKZ001>003-TXZ001>020-030600-

TEXAS/OKLAHOMA PANHANDLES THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
101 PM CST WED APR 2 1997

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE TEXAS AND
OKLAHOMA PANHANDLES THROUGH TONIGHT.

MOISTURE BEING BROUGHT NORTH FROM THE GULF OF MEXICO COMBINED WITH
AN UPPER LEVEL DISTURBANCE WILL KEEP THE THREAT OF THUNDERSTORMS
GOING THROUGH TONIGHT.  A STATIONARY FRONT ACROSS THE NORTHWEST HALF
OF THE PANHANDLES WILL HELP TO FOCUS THE THUNDERSTORM ACTIVITY.
DAYTIME HEATING ACROSS THE SOUTHEAST HALF OF THE PANHANDLES WILL
ALSO HELP FUEL THE THUNDERSTORMS THERE.

THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING
DOWNBURST WINDS AS COLD AIR ALOFT MOVES OVER.  HEAVY RAINS WHICH
COULD CAUSE FLOODING ARE ALSO POSSIBLE FROM THESE THUNDERSTORMS.
THE STATIONARY FRONT WILL BE PARALLEL TO THE UPPER LEVEL FLOW...SO
THUNDERSTORMS WILL HAVE A CHANCE TO REDEVELOP AND MOVE OVER THE SAMEP
AREAS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON OR TONIGHT.

GOEHRING

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:49 PM CSTSevere Thunderstorm WarningAMARoberts56 min
Apr 2, 3:45 PM CSTSevere Thunderstorm WarningAMARoberts30 min
Apr 2, 3:56 PM CSTSevere Thunderstorm WarningAMACarson64 min
Apr 2, 4:08 PM CSTSevere Thunderstorm WarningAMAHemphill62 min
Apr 2, 5:42 PM CSTSevere Thunderstorm WarningAMADonley, Gray48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.